Alert archive / Indiana / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 166, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 24, 2023, 4:52 PM EDT for Delaware County, Henry County, Randolph County, Indiana. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2023, 4:52 PM EDT (20:52 UTC)
- Expired
- Jul 24, 2023, 5:15 PM EDT
- In force
- 23 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Delaware County, IN, Henry County, IN, Randolph County, IN
The radar
The Indianapolis radar (KIND), 98 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 5:25 PM EDT | HAIL 0.88 | 3 Sw Prairie Creek Rese, IN | Accompanied by heavy rain, localized flooding, and little wind. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 3:37 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 793 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 998 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
796
WUUS53 KIND 242052
SVRIND
INC035-065-135-242115-
/O.NEW.KIND.SV.W.0166.230724T2052Z-230724T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
452 PM EDT Mon Jul 24 2023
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
West central Randolph County in east central Indiana...
Southeastern Delaware County in east central Indiana...
Northeastern Henry County in east central Indiana...
* Until 515 PM EDT.
* At 451 PM EDT, a severe thunderstorm was located 7 miles southeast
of Muncie, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Parker City around 455 PM EDT.
Summit Lake State Park around 505 PM EDT.
Blountsville around 510 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4014 8538 4021 8525 4014 8505 4002 8530
TIME...MOT...LOC 2051Z 306DEG 11KT 4013 8527
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AGMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 4:29 PM EDT, 23 minutes earlier.
Area forecast discussion, Jul 24, 4:29 PM EDT, 23 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 429 PM EDT Mon Jul 24 2023 .Mesoscale Update... Issued at 429 PM EDT Mon Jul 24 2023 Convection beginning to increase in coverage in advance of a weak area of low pressure currently over western Indiana. Coverage has increased across the northern half of the forecast area where available shear and forcing aloft are a bit more prevalent...while higher tops are associated with an axis of intensifying convection focused across Jackson and Jennings Counties where available instability is greater. As noted previously...the HRRR is not the preferred model going forward as it is badly underdoing available moisture and current dewpoints...a known issue with the model that has shown up multiple times this summer already. With the axis of strongest MLCAPE values located focused especially across the southeast half of the forecast area...expect storm coverage to further expand and focus particularly near and east of the I-65 corridor over the northern half of the forecast area through 22Z with a gradual shift to the E/SE. At the same time...additional convection should form within the instability axis primarily east of I-69 over our southern counties. Intensity should also increase with ample BL shear present and MLCAPE values that will peak at 2500-3000 j/kg. Current sounding data showing an abundance of CAPE present within the hail growth zone making large hail a primary concern again the rest of the afternoon. The approach and arrival of an upper level wave within the northwest flow regime over the next few hours should be enough to cool the mid levels and promote damaging winds within the strongest cells as well. The next mesoAFD update will be issued around 5-530 pm. && .Short Term...(This evening through Tuesday) Issued at 130 PM EDT Mon Jul 24 2023 -A few strong to severe storms across southern Indiana this evening Rest of Today. As of early this afternoon, diurnally driven cu is just beginning to form with a slightly slower evolution compared to the last few days. Some thin smoke from Canadian fires aloft may be helping to slow the diurnal heating. Convective temperatures will be reached by 3 PM with 1200-1500 J/kg of SB CAPE. Unlike yesterday, the column is much more moist which will limit entrainment and allow the CAPE to be better utilized by thunderstorms. Instability increases further south and east of Indianapolis with around 30kts of effective bulk shear which will be more than enough for a few strong to severe storms later today. Current thoughts are the best timeframe for thunderstorms will be from 19Z to 00Z with the potential for storms to linger later into the evening hours. Hail will be the primary threat, but can't rule out a strong wind gust or two. Tonight. Generally conditions are expected for the overnight hours with the potnetial for a few additional showers and storms through midnight. The diurnally driven cu field overhead will gradually dissipate after sunset as the PBL begins to decouple. With the expected higher coverage of rain, fog looks to return again late tonight into tomorrow morning with stronger model signals compared to the last few days that have overperformed model expectations. The influx of greater surface moisture will combine with otherwise favorable wind and sky conditions to create periods of potentially dense fog across south central Indiana. Tuesday. Even warmer conditions arrive tomorrow with the return to 90 degrees likely in spots. Model soundings show dryness through the column with humid air generally limited to the far southwestern counties. Convective temperatures will not be met which will limit the afternoon cu and prevent thunderstorms from forming, especially with the very marginal lapse rates above the top of the boundary layer. 70 degree dewpoints don't look to arrive for most until later in the week, but near Vincennes, higher surface moisture could bring heat indices into the mid 90s. If a shower does form, it would likely be down in that direction. && .Long Term...(Tuesday night through Monday) Issued at 130 PM EDT Mon Jul 24 2023 -Potential for strong to severe storms Wednesday night -Heat indices near 100 at times Thursday and Friday Tuesday Night through Friday. Quiet conditions will continue into the start of the long term period with temperatures continuing to gradually warm along with more frequent periods of 70 degree dewpoints. Coverage of highs in the 90 on Wednesday will be slightly higher compared to Tuesday with heat indices in the mid 90s across the area. A seasonably strong shortwave is expected to pass through the Great Lakes region late in the evening to overnight hours with the potential for an impactful MCS. Confidence on the formation, track, and intensity of this system remains fairly low, but current thoughts are areas north of Indianapolis towards Chicago would be where the better potential would be. Severe weather looks likely if the system maintains and will need to be monitored in the coming days. Temperatures Thursday will be dependent on the coverage of clouds in the aftermath of the potential MCS, but could see temperatures rise well into the low 90s with the highest temperatures thus far this summer if the track ends up north of central Indiana which is where current thoughts align. Rain chances look minimal but non-zero with little to no forcing, but plenty of instability due to the better surface moisture. The warmest night of the year so far is also expected for Thursday night with lows only falling into the mid 70s. Similar conditions expected on Friday with low to mid 90 degree temperatures and heat indices near 100. Saturday and Sunday. Northwesterly flow aloft becomes more predominant Saturday into Sunday with increasing rain chances and cooler temperatures expected. Timing and coverage of thunderstorms remains very uncertain, but do think that at least one round of rain looks likely during the period. && .Aviation...(18Z TAF Issuance) Issued at 1218 PM EDT Mon Jul 24 2023 Impacts: -Isolated to scattered TSRA this afternoon from 19Z to 00Z. -MVFR to potentially LIFR vsbys from 10Z to 13Z. Discussion: Diurnally driven cu will continue to increase in coverage through 18Z with showers and storms developing after 19Z. Coverage is then expected to be highest through 00Z with lesser chances afterwards. Highest confidence for convection will be at IND and BMG. Clouds will then clear after sunset. Winds will remain light and variable through the period with a predominantly southerly direction. Patchy fog with MVFR vsbys will return late tonight and may become as restrictive as LIFR if a terminal receives heavy rain. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale...Ryan Short Term...White Long Term...White Aviation...White
Hazardous weather outlook, Jul 24, 2:11 PM EDT, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 211 PM EDT Mon Jul 24 2023 INZ021-028>031-035>049-051>057-060>065-067>072-251815- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 211 PM EDT Mon Jul 24 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Isolated to scattered thunderstorms are expected at times through the evening. An few strong to severe storms possible, especially across the southern and eastern portions of the forecast area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated to scattered thunderstorms are expected at times through this week. Strong to severe storms may return Wednesday night. Peak afternoon heat index values will approach the upper 90s to around 100 degrees at times from mid week into the early weekend. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather observed later today and to monitor future forecast updates regarding Wednesday's thunderstorm chances. && More information, along with other weather, hydrological, and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jul 24, 4:41 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
441 PM EDT Mon Jul 24 2023
INZ056-064-065-242115-
Decatur IN-Bartholomew IN-Shelby IN-
441 PM EDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of southeastern Shelby,
west central Decatur and northeastern Bartholomew Counties through
515 PM EDT...
At 441 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Greensburg, or 14 miles south of Shelbyville, moving
southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Shelby, west central Decatur and northeastern Bartholomew Counties,
including the following locations... Burney, Milford, Hope and
Hartsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central Indiana.
&&
LAT...LON 3932 8580 3939 8576 3936 8551 3920 8563
TIME...MOT...LOC 2041Z 295DEG 13KT 3934 8569
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
AGMLocal storm report, Jul 24, 4:42 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
442 PM EDT Mon Jul 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Hail 1 SSW Mccordsville 39.89N 85.95W
07/24/2023 E1.50 inch Marion IN Public
Report from mPING: Ping Pong Ball (1.50
in.).
&&
BHLocal storm report, Jul 24, 4:43 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
443 PM EDT Mon Jul 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Tstm Wnd Dmg 1 SSW Mccordsville 39.89N 85.95W
07/24/2023 Marion IN Public
Report from mPING: Trees uprooted or
snapped; Roof blown off.
&&
BHSpecial weather statement, Jul 24, 4:45 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
445 PM EDT Mon Jul 24 2023
INZ045-242115-
Putnam IN-
445 PM EDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of southern Putnam
County through 515 PM EDT...
At 445 PM EDT, Doppler radar was tracking a strong thunderstorm over
Greencastle, or 29 miles east of Terre Haute, moving southeast at 10
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southern Putnam
County, including the following locations... Belle Union and
Cloverdale.
This includes Interstate 70 between mile markers 37 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central Indiana.
&&
LAT...LON 3968 8684 3958 8667 3957 8666 3957 8665
3955 8666 3948 8685 3962 8695
TIME...MOT...LOC 2045Z 313DEG 9KT 3962 8687
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
AGMLocal storm report, Jul 24, 4:50 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
450 PM EDT Mon Jul 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM Hail 1 SSE Mccordsville 39.89N 85.92W
07/24/2023 E1.50 inch Hancock IN Amateur Radio
&&
BHLocal storm report, Jul 24, 4:51 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
451 PM EDT Mon Jul 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM Hail Greenfield 39.79N 85.77W
07/24/2023 E0.75 inch Hancock IN Trained Spotter
&&
BHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:33 PM EDT | Special Weather Statement | IND | Decatur | 42 min |
| Jul 24, 12:39 AM EDT | Special Weather Statement | IND | Jennings | 36 min |
| Jul 24, 2:45 AM EDT | Special Weather Statement | IND | Vigo | 45 min |
| Jul 24, 2:53 AM EDT | Special Weather Statement | IND | Owen | 37 min |
| Jul 24, 2:57 AM EDT | Severe Thunderstorm Warning | IND | Sullivan, Vigo | 48 min |
| Jul 24, 3:05 AM EDT | Severe Thunderstorm Warning | IND | Morgan, Owen, Putnam | 25 min |
| Jul 24, 3:42 PM EDT | Special Weather Statement | IND | Jennings | 33 min |
| Jul 24, 3:53 PM EDT | Special Weather Statement | IND | Hancock | 37 min |
| Jul 24, 4:15 PM EDT | Special Weather Statement | IND | Jennings | 30 min |
| Jul 24, 4:18 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Hancock, Madison, Marion | 27 min |
| Jul 24, 4:31 PM EDT | Special Weather Statement | IND | Delaware | 29 min |
| Jul 24, 4:37 PM EDT | Severe Thunderstorm Warning | IND | Hancock | 23 min |
| Jul 24, 4:41 PM EDT | Special Weather Statement | IND | Decatur | 34 min |
| Jul 24, 4:45 PM EDT | Special Weather Statement | IND | Putnam | 30 min |
| Jul 24, 4:57 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Marion, Shelby | 16 min |
| Jul 24, 5:06 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur | 24 min |
| Jul 24, 5:09 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Randolph | 36 min |
| Jul 24, 5:30 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Jennings | 45 min |
| Jul 24, 5:34 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Madison | 26 min |
| Jul 24, 5:53 PM EDT | Special Weather Statement | IND | Bartholomew | 37 min |
| Jul 24, 6:04 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew | 26 min |
| Jul 24, 6:07 PM EDT | Areal Flood Advisory | IND | Delaware, Henry | 2 hr |
| Jul 24, 6:20 PM EDT | Special Weather Statement | IND | Rush | 25 min |
| Jul 24, 6:24 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Jackson, Jennings | 25 min |
| Jul 24, 6:47 PM EDT | Special Weather Statement | IND | Bartholomew | 28 min |
| Jul 24, 7:02 PM EDT | Special Weather Statement | IND | Jackson | 28 min |
| Jul 24, 7:11 PM EDT | Special Weather Statement | IND | Shelby | 34 min |
| Jul 24, 7:29 PM EDT | Special Weather Statement | IND | Jackson | 31 min |
| Jul 24, 7:58 PM EDT | Special Weather Statement | IND | Morgan | 32 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.